Alert archive / New Jersey / Small Craft Advisories in 2020

Small Craft Advisory 7, NWS Philadelphia/Mount Holly

January 17, 2020

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 17, 2020, 10:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2020, 10:00 AM EST (15:00 UTC)
Expired
Jan 17, 2020, 9:20 PM EST
In force
11 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

096 
WHUS71 KPHI 171500
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1000 AM EST Fri Jan 17 2020

ANZ450>455-180300-
/O.EXP.KPHI.GL.W.0004.000000T0000Z-200117T1500Z/
/O.NEW.KPHI.SC.Y.0007.200117T1500Z-200118T0300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1000 AM EST Fri Jan 17 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING HAS EXPIRED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 6 feet.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ430-431-172100-
/O.EXP.KPHI.GL.W.0004.000000T0000Z-200117T1500Z/
/O.NEW.KPHI.SC.Y.0007.200117T1500Z-200117T2100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1000 AM EST Fri Jan 17 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and 
  choppy waters.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
028 
WHUS71 KPHI 180220
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
920 PM EST Fri Jan 17 2020

ANZ450>455-180330-
/O.CAN.KPHI.SC.Y.0007.000000T0000Z-200118T0300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
920 PM EST Fri Jan 17 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have dropped below criteria and will continue to 
diminish overnight. Small Craft Advisory conditions are forecast
to develop again Saturday evening.

$$

Staarmann

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 9:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jan 17, 9:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
930 AM EST Fri Jan 17 2020

.SYNOPSIS...
Strong high pressure will progress from the Great Lakes region
today to the Northeast tonight before moving offshore on
Saturday. Meanwhile, developing low pressure in the central
Plains will lift northeastward to New England by Sunday morning.
This will bring an attendant cold front through the Mid-
Atlantic on Saturday night. A strong and broad surface high will
build into the eastern U.S. for most of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
9:30 am update: Winds remain on the strong side with gusts still
reaching 25 to 30 mph at times. These should continue to weaken
throughout the remainder of the morning and into the afternoon.
A brief bit of respite this afternoon with no headlines before
the much-discussed winter storm moves into the region. Adjusted
temperatures and dew points up just a touch given current
trends, otherwise the forecast is on par.

Strong high pressure located in the Great Lakes Region early
this morning will build to the east today. The pressure gradient
between the high and the departing area of low pressure well
off Nova Scotia will maintain a brisk northwest wind in our
region today. However, wind speeds are forecast to begin
diminishing slowly this afternoon. Sustained wind speeds this
morning are expected to be 15 to 25 mph with gusts up to 30 or
35 mph.

The northwest flow will bring cold dry air into eastern
Pennsylvania, northeastern Maryland, Delaware and New Jersey.
Lingering clouds and light snow showers in the Poconos, parts of
the Lehigh Valley and northwestern New Jersey should dissipate
this morning. We are anticipating a sunny sky for much of the
day with perhaps some high clouds arriving from the west toward
sunset.

Temperatures are forecast to be below normal for the first time
in over a week. Highs are expected to be mainly in the lower
and middle 30s, with readings not getting above the 20s in the
Pocono Region and in far northern New Jersey. The high
temperatures are about 6 to 8 degrees below normal for January
17.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The center of the area of high pressure is expected to pass
across southern Quebec tonight. Our weather will continue to be
cold and dry. A northwest to north wind 5 to 10 mph is
anticipated to become light and variable overnight.

There should be an increase in high clouds from the west
tonight, out ahead of our next weather system. Some mid level
clouds may arrive toward daybreak.

The thin high clouds and the light wind is expected to allow
temperatures to drop into the teens and lower 20s in much of our
region.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The medium-range period starts with a storm system moving
through the region Saturday and Saturday night and ends with a
long, mostly dry, and mostly cold spell.

A surface ridge will be straddling the East Coast Saturday
morning as progressive midlevel ridging moves through the
Northeast. Upstream, a fairly potent trough will be migrating
through the central U.S., as an attendant surface low begins to
lift into the Midwest. Warm advection will begin in earnest
Saturday morning in advance of the trough, with clouds quickly
thickening and lowering. However, residual dry air will exist in
the low levels thanks to the predecessor surface ridge moving
through the region. I continue to suspect models are too
aggressive in saturating this very dry low- level air as
stronger isentropic lift reaches the area around midday. As
such, I continued the trend of lowering PoPs across the area
Saturday morning (especially before 15z), with a quick ramp-up
around 18z as the stronger lift reaches the area. The strongest
ascent reaches the northern Mid-Atlantic during the mid-to-late
afternoon, and this could result in some fairly strong columnar
cooling via dynamic effects (in addition to initial wet-
bulbing). However, warm advection will be considerable in
advance of the trough, so expect gradual transition from snow
(at onset) to rain from south to north with time (though areas
north of I-78 may remain mostly snow before precipitation
cessation). Model soundings are suggestive that sufficient
warming aloft may occur to permit a period of sleet during the
transition, with some of the higher-res guidance suggesting more
of a waffling of precipitation types (owing to the competing
effects of warm advection and dynamic cooling). As such, did
include at least a chance of sleet, predominantly for eastern
PA, during the afternoon and early evening.

Of course, snow amounts remain a tricky forecast owing to the
precipitation type transition (and increasingly marginal surface
temperatures). As mentioned in yesterday's discussion, a
combination of pattern recognition, prior model performance, and
reasonable model agreement all suggest a sub-advisory event for
the I-95 corridor and southeastward. Amounts around or under an
inch seem to be the most likely outcome in these areas (with
mostly a rain event southeast of a Stevensville to Atlantic City
to Asbury Park line). Current forecast has 1-2 inches generally
for the western suburbs of Philadelphia toward the Trenton and
New Brunswick areas, with 2-5 inch totals from the Reading to
Morristown areas northwestward (highest amounts being in the
Poconos). Confidence in snow amounts is always on the low side
when precipitation type issues combine with marginal and warming
low-level temperature profiles. However, additional inhibiting
factors are in play: residual dry air near the surface (which
may end up being stronger than progged), a fairly quick-hitting
system (which will likely shut off rapidly after dark given the
timing of the attendant midlevel vort max), and somewhat
unfavorable timing of the maximum lift (late afternoon, plus or
minus). All of this compels me to keep amounts near or below
consensus (i.e., within the constraints of advisory amounts CWA-
wide). Given the above (and per collaboration with surrounding
offices) will go ahead and issue a winter weather advisory for
the aforementioned Reading to Morristown corridor northwestward
from late Saturday morning through Saturday evening, with fairly
high confidence most locations in this outlined area will see
advisory- level winter-weather impacts. There is still plenty of
time to amend these products as needed in subsequent forecasts.

As the associated surface low lifts through New England and
offshore on Sunday, northwest flow will become established with
an increasing surface pressure gradient. Another breezy day
should be expected, with some snow showers possible in the
Poconos and vicinity. Model soundings are a little more
impressive with mixing for Sunday (compared to this time
yesterday), so did bump up wind gusts a little bit from the
previous forecast. Anticipate gusts of 30 to 40 mph will be
possible. There is also some indication of an increased chance
of snow showers or even squalls as a reinforcing front moves
into the area late in the day or in the early evening. Will
continue to monitor this potential.

Much of next week looks dry and chilly, as a strong, broad, and
cold surface high becomes established in the eastern half of
the U.S. The colder look of the GFS/CMC still looks preferable
to the faster moderation of the ECMWF, as larger-scale troughing
in eastern North America tends to be eroded too quickly. The
surface ridge will keep any meaningful precipitation chances at
bay Monday through Friday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR under a mostly clear sky. A northwest wind 15 to 20
knots with gusts around 30 knots this morning should begin to
slowly diminish this afternoon. High confidence.

Tonight...VFR with increasing high clouds. Northwest to north
wind 5 to 10 knots becoming variable 6 knots or less. High
confidence.

Outlook...
Saturday and Saturday night...Rapidly deteriorating conditions
expected as precipitation moves in from the west by afternoon.
Precipitation will likely start as snow at the Philly terminals
northwestward, with gradual transition to rain by evening at the
Philly terminals. Precipitation may mix with rain at RDG/ABE
before tapering off during the evening. Meanwhile, MIV/ACY may
see mostly (or completely) rain. South winds increasing to 5 to
15 kt by afternoon, transitioning to southwest or west late
Saturday night. LLWS probable through Saturday evening. Overall
confidence is moderate (but with winds is high).

Sunday...Improvement to VFR expected as winds become west to
northwest 10 to 20 kt with gusts 30+ kt. Cannot rule out snow
showers (generally north/west of PHL) in the afternoon/evening.
Moderate confidence.

Sunday night...VFR with northwest winds 10 to 15 kt with gusts
in the evening to 25+ kt. High confidence.

Monday through Tuesday...VFR with northwest winds 5 to 15 kt
(possibly with a few gusts to 20 kt or so during the daytime
hours). High confidence.

&&

.MARINE...
A brisk northwest wind should continue over the coastal waters
of New Jersey and Delaware for today. Gale force wind gusts are
expected until mid to late morning, followed by a period of
Small Craft Advisory level conditions into the early evening.
Wind speeds and waves heights will likely fall below Small Craft
Advisory criteria for tonight.

Outlook...
Saturday and Saturday night...At least advisory-level south to
southwest winds are expected, with seas quickly building to 5 to
8 ft during the afternoon and evening hours. A chance of rain
and visibility restrictions late in the day through the
overnight hours.

Sunday...Winds will become northwest, with gusts approaching
gale force. Seas should slowly subside to around 4 to 6 ft by
late afternoon.

Sunday night...Lingering advisory conditions expected as
northwest winds slowly diminish.

Monday...Mainly sub-advisory winds/seas expected (especially by
late morning onward).

Monday night and Tuesday...Generally sub-advisory winds/seas
expected, though northwest winds will approach 25 kt at times
during this period.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 10 AM Saturday to 1 AM EST Sunday
     for PAZ054-055-060>062-103-105.
NJ...Winter Weather Advisory from 10 AM Saturday to 1 AM EST Sunday
     for NJZ001-007>009.
DE...None.
MD...None.
MARINE...Gale Warning until 10 AM EST this morning for ANZ430-431-
     450>455.

&&

Synopsis...CMS
Near Term...Davis/Iovino
Short Term...Iovino
Long Term...CMS
Aviation...CMS/Iovino
Marine...CMS/Iovino
Hazardous weather outlook, Jan 17, 4:05 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
405 AM EST Fri Jan 17 2020

NJZ001-007>009-PAZ054-055-060>062-103-105-180915-
Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Montgomery-Upper Bucks-
405 AM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001-MDZ008-012-NJZ010-012-013-015>019-PAZ070-071-101-102-104-106-
180915-
New Castle-Cecil-Kent MD-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery-
Lower Bucks-
405 AM EST Fri Jan 17 2020

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow is expected to develop on Saturday morning and it should change
to sleet, then to rain on Saturday afternoon. A light snow
accumulation is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ002>004-MDZ015-019-020-NJZ014-020>027-180915-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
405 AM EST Fri Jan 17 2020

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-180915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
405 AM EST Fri Jan 17 2020

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near gale force wind gusts from the northwest are possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 17, 6:13 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
613 AM EST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND DMG 2 NE CHURCHVILLE        40.77N 75.23W
01/16/2020                   NORTHAMPTON        PA   UTILITY COMPANY

            DOWNED TREES AND WIRES FROM STRONG WINDS.

1040 PM     NON-TSTM WND DMG 2 NE BARTONSVILLE       41.03N 75.25W
01/16/2020                   MONROE             PA   UTILITY COMPANY

            DOWNED TREES AND WIRES FROM STRONG WINDS.

1140 PM     NON-TSTM WND DMG 1 WNW LOWER SAUCON TWP  40.61N 75.30W
01/16/2020                   NORTHAMPTON        PA   UTILITY COMPANY

            DOWNED TREES AND WIRES FROM STRONG WINDS.

1230 AM     NON-TSTM WND DMG 2 ESE QUAKERTOWN        40.43N 75.30W
01/17/2020                   BUCKS              PA   UTILITY COMPANY

            DOWNED TREES AND WIRES FROM STRONG WINDS.

0230 AM     NON-TSTM WND DMG 1 NNE MAHONING TWP      40.82N 75.75W
01/17/2020                   CARBON             PA   UTILITY COMPANY

            DOWNED TREES AND WIRES FROM STRONG WINDS.

0330 AM     NON-TSTM WND DMG 1 E HERNYVILLE          41.09N 75.22W
01/17/2020                   MONROE             PA   UTILITY COMPANY

            DOWNED TREES AND WIRES FROM STRONG WINDS.

&&

CMS
Local storm report, Jan 17, 6:15 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 AM EST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             TOBYHANNA               41.18N 75.42W
01/16/2020  E2.5 INCH        MONROE             PA   PUBLIC

            ESTIMATED (OWING TO WIND) SNOW TOTAL FROM
            SNOW SHOWERS AND SQUALLS ON THURSDAY.

&&

CMS
Local storm report, Jan 17, 6:19 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 AM EST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     SNOW             TOWAMENSING TWP         40.86N 75.58W
01/16/2020  M0.7 INCH        CARBON             PA   TRAINED SPOTTER

1100 PM     SNOW             MOUNT POCONO            41.12N 75.36W
01/16/2020  E2.0 INCH        MONROE             PA   PUBLIC

            ESTIMATED SNOW TOTAL FROM SNOW SHOWERS AND
            SQUALLS ON THURSDAY.

&&

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:37 AM ESTWinter Weather AdvisoryPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more41 hr

Nearby

Small Craft Advisories in New Jersey, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.